Missouri, 2008

Flash Flooding and Hail in Missouri, April 22 to 23, 2008

April 22 to 23, 2008 · NWS SGF · 68 events in 26 counties and zones

Synoptically, a large upper trough extended across the northern and central Rockies. An upper level shortwave ejected across the southern plains off of the larger scale trough, and interacted with a moist and unstable airmass east of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
68

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Synoptically, a large upper trough extended across the northern and central Rockies. An upper level shortwave ejected across the southern plains off of the larger scale trough, and interacted with a moist and unstable airmass east of a cold front. The cold front was positioned along the Interstate 35 corridor when storms developed. These storms began to impact extreme southeast Kansas and the Missouri Ozarks during the early morning hours of 22 April. Mainly large hail and localized flooding were the primary hazards with this activity. Other storms redeveloped during the afternoon and evening hours of 22 April.

A cold front, positioned along the I-35 corridor early in the event, was expected to cross the CWA by early in the afternoon. During the afternoon of the 21st, a lead shortwave interacted with warm advection to kick off severe storms over Oklahoma that congealed into a mesoscale convective system which entered the SGF CWA shortly after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 11:35 PM CST, 48 minutes earlier.

Area forecast discussion, Apr 21, 11:35 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 AM CDT TUE APR 22 2008

.UPDATE...

CURRENTLY...COLD FRONT HAS BECOME QUASI STATIONARY OVER EASTERN
KANSAS EXTENDING FROM JUST NORTH OF STJ TO NEAR TOP...STRETCHING
TO THE SSW TO NEAR OKC. WARM SECTOR AHEAD OF THIS BOUNDARY IS
ENERGIZED...WITH LAPS MLCAPE VALUES BETWEEN 1500 AND 2000 J/KG.
CIN...HOWEVER...REMAINS RATHER ROBUST WITH MOST AREAS AT OR ABOVE
80 J/KG EXCEPT FOR RIGHT ALONG THE SFC BOUNDARY. 00Z KSGF SOUNDING
CONFIRMS THAT A RATHER STOUT CAP (2C) REMAINS IN PLACE IN THE
800MB TO 750MB LAYER.

IT LOOKS LIKE OUR AREA WILL NEED TO WAIT FOR FORCING FROM A WEAK
SHORTWAVE MOVING OVER WESTERN KS AT THIS TIME. SHOULD SEE AN
INCREASE IN CONVECTIVE DEVELOPMENT TO OUR WEST ALONG THE COLD FRONT
THIS EVENING AS THIS ENERGY SPREADS OVER THE SFC BOUNDARY. WILL
RELY ON MID LEVEL COOLING ASSOCIATED WITH THE SHORTWAVE TO NEGATE
THE CAPPING INVERSION ALOFT. AN UPDRAFT OR TWO WILL TRY TO GET
GOING THIS EVENING...BUT IT LOOKS LIKE MOST AREAS WILL REMAIN DRY
UNTIL AFTER MIDNIGHT.

AFTER MIDNIGHT...CONVECTION SHOULD BEGIN TO ENCROACH ON THE
WESTERN CWA. IT APPEARS THAT THE BETTER CHANCES FOR STORMS WILL BE
OVER THE WESTERN HALF OF THE CWA...ROUGHLY ALONG AND WEST OF
HIGHWAY 65...GIVE OR TAKE. SEVERE POTENTIAL REMAINS CONDITIONAL.
WITH THE CAP HOLDING ON MUCH OF THE EVENING...WE WILL LOSE OUR
DAYTIME HEATING. DEWPOINTS SHOULD RISE A FEW MORE DEGREES...INTO
THE LOWER 60S...AS A 25 TO 30KT LOW LEVEL JET DEVELOPS AHEAD OF
THE SFC FRONT. THIS SHOULD BE GOOD ENOUGH TO SUPPORT MLCAPE VALUES
OF AROUND 1000 J/LG...MAYBE A LITTLE HIGHER ALONG THE SFC FRONT.
DEEP LAYER SHEAR LOOKS TO BE MARGINAL...AROUND 25KT. SEVERE RISK
WILL LIKELY BE LINKED TO THE QUALITY OF STORMS THAT DEVELOP ALONG
THE COLD FRONT ACROSS KANSAS THIS EVENING. IF A DECENT COLD POOL
CAN DEVELOP...WIND GUSTS AND MARGINALLY SEVERE HAIL WILL BE OUR
MAIN HAZARDS. WILL CONTINUE TO MONITOR THE DEVELOPMENT AND
PROGRESS OF THIS ACTIVITY. OTHERWISE...MULTICELL CLUSTERS WILL
LIKELY BE THE CONVECTIVE MODE GIVEN MARGINAL DEEP LAYER SHEAR.
WITH THIS ACTIVITY MARGINALLY SEVERE HAIL WILL BE THE PRIMARY
HAZARD WITH AN OUTSIDE SHOT AT LOCALLY DAMAGING WINDS.

WILL UPDATED THE FORECAST TO LOWER POPS THIS EVENING...DELAY MOST
OF THE TSRA ACTIVITY UNTIL AFTER MIDNIGHT AND REFRESH THE HWO.

GAGAN

&&

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH SEVERE WEATHER POTENTIAL TONIGHT
THROUGH TUESDAY AND PRECIPITATION CHANCES THROUGHOUT THE WEEK.

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...

CURRENTLY...COLD FRONT EXTENDS FROM EXTREME EASTERN NEBRASKA
THROUGH SOUTH CENTRAL KANSAS BACK INTO THE TEXAS PANHANDLE THIS
AFTERNOON. DEWPOINTS OVER EASTERN OKLAHOMA...INTO EASTERN KANSAS
INTO THE LOW TO MID 60S WITH UPPER 50S ACROSS WESTERN MISSOURI. 12Z
SGF SOUNDING THIS MORNING SHOWED A VERY STRONG CAPPING INVERSION
FROM AROUND 800MB TO 770MB...SO CONVECTION HAS YET TO BEGIN.
SEVERE WEATHER WILL BE HIGHLY CONDITIONAL ON THIS CAPPING
INVERSION BREAKING THIS EVENING.

COLD FRONT FORECAST TO APPROACH EXTREME SOUTHEAST KANSAS LATE THIS
EVENING. LATEST RUC SOUNDINGS FOR EXTREME SOUTHEAST KANSAS KEEPS
CAPPING INVERSION IN PLACE THROUGH AT LEAST THROUGH 03Z. DO
BELIEVE AS THE FRONT MOVES IN...WE SHOULD SEE THIS CAP WEAKENING
OUT WEST. THAT AND THE GFS SHOWS A 25-30KT 925MB JET SETTING UP
THAT SHOULD PROVIDE SOME FOCUS FOR LIFT. BY 06Z...CAP ON THE RUC
SOUNDING DEFINITELY WASHED OUT AND CONVECTION SHOULD REALLY GET
GOING. SB CAPES OUT WEST AT AROUND 2200 J/KG AND SOUNDING SHOWING A
VERY FAVORABLE SOUNDING FOR LARGE HAIL. 0-3KM HELICITIES RIGHT
AROUND 200M2/S2...SO WENT AHEAD AND KEPT CHANCE OF ISOLATED
TORNADOES IN THIS AFTERNOONS HWO. CAP IS A LITTLE STRONGER EAST
NEAR SPRINGFIELD AND THREAT FOR THIS AREA SHOULD BE MORE IN LINE
OF LARGE HAIL AND DAMAGING WINDS. EVENING SHIFT WILL NEED TO
CLOSELY MONITOR EVENTS THROUGH THE EVENING AND HAZARDS MAY NEED TO
BE EXTENDED FURTHER EAST.

COLD FRONT SLOWLY MOVES EAST TUESDAY MORNING. BY 18Z...SURFACE LOW
FORECAST ON GFS PROGGED TO BE OVER NORTHEAST MISSOURI...WITH
TRAILING COLD FRONT RIGHT ALONG OSAGE BEACH TO SPRINGFIELD TO
JOPLIN LINE AT THAT TIME. OUT AHEAD OF THE FRONT...GFS FORECAST
CAPES OVER SOUTHEAST AND EAST CENTRAL MISSOURI RIGHT AROUND 1500
J/KG...SO COMMUNITIES GENERALLY SOUTH OF THE INTERSTATE 44
CORRIDOR WILL BE IN THE BULLSEYE FOR SEVERE WEATHER DURING THE
AFTERNOON. AGAIN...SHEAR NOT ALL THAT GREAT FOR A TORNADIC
THREAT...AND LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE
MAIN THREATS. FRONT CLEARS THE CWA TO THE EAST AND SOUTH TUESDAY
EVENING...WITH FRONT HANGING UP OVER NORTHERN ARKANSAS EARLY
WEDNESDAY MORNING. THIS FRONT WILL BE THE FOCUS FOR ADDITIONAL
RAINFALL LATER IN THE WEEK. WITH EASTERLY FLOW WEDNESDAY...DO
BELIEVE CWA SHOULD BE MOSTLY DRY.

CLAYCOMB

LONG TERM (THURSDAY THROUGH MONDAY)...

A HIGH AMPLITUDE BUT FAIRLY PROGRESSIVE UPPER FLOW PATTERN IS
EXPECTED FOR MUCH OF THIS TIME. QUITE A FEW DISCREPANCIES BETWEEN
THE 12Z GFS AND 00Z ECMWF DURING THIS TIME FRAME. GENERALLY
FOLLOWED THE ECMWF AND HPC GUIDANCE. MAIN COMMON FEATURES EARLY
ARE A TROUGH OVER WESTERN NOAM...BUT MAIN DIFFERENCES CONCERN HOW
SHORTWAVES EMBEDDED IN THE FLOW ARE HANDLED. A LEAD SHORTWAVE
FEATURED BY THE ECMWF MOVES NORTHEAST THROUGH KS/MO EARLY THU
MORNING FOLLOWED BY THE MAIN/STRONGER WESTERN SHORTWAVE AND COLD
FRONT APPROACHING THE REGION FRI AND MOVING THROUGH EASTERN KS/MO
LATE FRI NIGHT EARLY SAT MORNING. THE THU/FRI TIME PERIOD WOULD
SEEM TO BE THE BEST OVERALL CHANCES FOR RAIN/TSTMS.

BIG/HUGE DIFFERENCES IN THE MODELS DEVELOP WITH PLACEMENT OF A
NORTHWEST FLOW UPPER SYSTEM...WITH THE GFS MUCH FARTHER SOUTH AND
WEST WITH PLACEMENT VERSUS THE ECMWF...PROBABLY ON THE ORDER OF 1000
MILES BY MONDAY AFTERNOON. THE GFS PLACES A CLOSED LOW OVER KS/OK BY
00Z TUE WHILE THE ECMWF HAS A STRONGER CLOSED LOW OVER OHIO. THIS IS
WHERE I PUNTED AND FOLLOWED FOLLOWED HPC GUIDANCE MORE CLOSELY.
CONFIDENCE IS FAIRLY LOW EARLY NEXT WEEK.

DSA

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE OVER THE TAF
PERIOD DEALS WITH THUNDERSTORM POTENTIAL ALONG A SLOW MOVING FRONT
CURRENTLY LOCATED OVER EASTERN KANSAS. AHEAD OF THE FRONT VFR
CONDITIONS WILL BE THE RULE...WITH MVFR CONDITIONS POSSIBLE WITHIN
ANY SHRA/TSRA ACTIVITY THAT IS BEGINNING TO DEVELOP ALONG THE
FRONT ACROSS EASTERN KANSAS. SHRA/TSRA WILL LIKELY CONTINUE TO DEVELOP
ALONG THE FRONT AS IT MOVES EAST INTO THE TAF SITES
OVERNIGHT...FIRST AT THE KJLN SITE OVER THE NEXT FEW HOURS THEN
INTO THE KSGF NEAR DAY BREAK. MVFR CONDITION WILL CONTINUE TO BE
POSSIBLE WITH ANY SHRA/TSRA THROUGH TUESDAY MORNING. THE COLD
FRONT SHOULD PASS THROUGH BOTH TERMINALS AROUND MIDDAY...WITH
IMPROVING CONDITIONS IN THE EARLY AFTERNOON.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 21, 10:29 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT MON APR 21 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1129 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A FEW STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...DAMAGING WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  AREAS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS WEST
  OF A LINE FROM WARSAW IN BENTON COUNTY TO SPRINGFIELD TO
  CASSVILLE IN BARRY COUNTY DURING THE OVERNIGHT HOURS.

  DISCUSSION:

 SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT TONIGHT
 ACROSS EASTERN KANSAS. THIS FRONT WILL SLOWLY MOVE TO THE
 EAST...WITH THUNDERSTORM ACTIVITY EXPECTED TO MOVE INTO EXTREME
 SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE EARLY MORNING
 HOURS. INSTABILITY PROFILES SUGGEST THAT THESE STORMS WILL BE
 STRONG...WITH A FEW SEVERE STORMS POSSIBLE. HAIL TO THE SIZE OF
 QUARTERS AND A FEW DAMAGING WIND GUSTS ARE THE PRIMARY HAZARDS.
 THIS ACTIVITY WILL SLOWLY MOVE EASTWARD OVERNIGHT...AFFECTING
 AREAS MAINLY ALONG AND WEST OF A LINE FROM WARSAW IN BENTON
 COUNTY TO SPRINGFIELD TO CASSVILLE IN BARRY COUNTY. AS A
 RESULT...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING TUESDAY MORNING
  ALONG A SLOWLY ADVANCING COLD FRONT. OTHER THUNDERSTORMS MAY
  THEN DEVELOP ALONG THE FRONT TUESDAY AFTERNOON AND EVENING
  ACROSS SOUTH CENTRAL MISSOURI. A FEW OF THESE STORMS WILL BE
  CAPABLE OF PRODUCING LARGE HAIL...STRONG STRAIGHT LINE WINDS
  AND HEAVY RAINFALL.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY
  NIGHT THROUGH FRIDAY NIGHT. SOME OF THESE STORMS MAY ALSO BE
  STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES WEST OF A LINE
 FROM NEVADA TO JOPLIN AFTER 3 AM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Apr 22, 12:11 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT TUE APR 22 2008

KSZ097-220700-
CRAWFORD KS-
111 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CRAWFORD COUNTY UNTIL 200
AM CDT...

AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WALNUT...OR 9 MILES EAST OF
ST. PAUL...MOVING NORTHEAST AT 36 MPH.

THIS STORM WILL BE NEAR...
  GIRARD BY 120 AM CDT.
  ENGLEVALE AND 6 MILES NORTHWEST OF ARMA BY 135 AM CDT.
  6 MILES NORTHWEST OF MULBERRY BY 140 AM CDT.
  ARCADIA BY 145 AM CDT.

THE TOWNS OF FARLINGTON...POLK AND CROWEBURG ARE IN THE PATH OF THIS
STORM.

PEOPLE IN NORTHERN CRAWFORD COUNTY...INCLUDING THE CITIES OF
GIRARD...ENGLEVALE AND ARCADIA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

WISE

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

60 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Barton

When
April 22, 12:23 AM CST
Where
Barton County, 1.1 mi E of Irwin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -94.280

Hail, Barton

When
April 22, 1:50 AM CST
Where
Barton County, 0.69 mi S of Lamar
Measured
0.75 in hail
Reported by
Public
Coordinates
37.490, -94.280

Hail, Barton

When
April 22, 1:50 AM CST
Where
Barton County, 1.1 mi E of Irwin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -94.280

Hail, Polk

When
April 22, 3:30 AM CST
Where
Polk County, 2.59 mi WSW of Aldrich
Measured
0.75 in hail
Reported by
Public
Coordinates
37.530, -93.610

Hail, Benton

When
April 22, 4:45 AM CST
Where
Benton County, 1.38 mi N of Fristoe
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.140, -93.280

Hail, Benton

When
April 22, 4:45 AM CST
Where
Benton County, 0.69 mi S of Cole Camp
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.460, -93.200

Hail, Hickory

When
April 22, 5:00 AM CST
Where
Hickory County, 1.09 mi E of Wheatland
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -93.400

Hail, Hickory

When
April 22, 5:06 AM CST
Where
Hickory County, 1.09 mi E of Wheatland
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.950, -93.400

Hail, Hickory

When
April 22, 5:20 AM CST
Where
Hickory County, 4.83 mi ESE of Nemo
Measured
0.88 in hail
Reported by
Public
Coordinates
37.840, -93.200

Hail, Camden

When
April 22, 5:24 AM CST
Where
Camden County, 2.58 mi WNW of Branch
Measured
0.75 in hail
Reported by
Public
Coordinates
37.940, -93.040

Hail, Miller

When
April 22, 5:43 AM CST
Where
Miller County, 0.88 mi NW of Brumley
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -92.490

Hail, Laclede

When
April 22, 6:09 AM CST
Where
Laclede County, 4.29 mi NNW of Brush Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -92.750

Hail, Laclede

When
April 22, 6:13 AM CST
Where
Laclede County, 2.82 mi N of Russ
Measured
0.88 in hail
Reported by
Public
Coordinates
37.620, -92.590

Hail, Laclede

When
April 22, 6:15 AM CST
Where
Laclede County, 0.88 mi SE of Lynchburg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.490, -92.290

Hail, Pulaski

When
April 22, 6:25 AM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.710, -92.160

Hail, Pulaski

When
April 22, 6:28 AM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.710, -92.160

Hail, Jasper

When
April 22, 6:29 AM CST
Where
Jasper County, Carl Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
37.180, -94.570

Hail, Pulaski

When
April 22, 6:29 AM CST
Where
Pulaski County, 1.29 mi ESE of Gospel Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.810, -92.150

Hail, Dallas

When
April 22, 6:30 AM CST
Where
Dallas County, 0.88 mi SE of Buffalo
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.640, -93.090

Hail, Pulaski

When
April 22, 6:40 AM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.710, -92.160

Hail, Phelps

When
April 22, 6:43 AM CST
Where
Phelps County, 3.45 mi N of Blooming Rose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.670, -91.980

Hail, Texas

When
April 22, 6:50 AM CST
Where
Texas County, 0.55 mi E of Licking
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.500, -91.860

Flash Flood, Polk

When
April 22, 7:00 AM CST to 11:00 AM CST
Where
Polk County, 2.39 mi SE of Rimby to 2.73 mi SE of Rimby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.749, -93.215

Jordan Creek flooded a section of Highway P.

Flash Flood, Dallas

When
April 22, 7:00 AM CST to 11:00 AM CST
Where
Dallas County, 3.53 mi S of Louisburg to 2.22 mi NNE of Foose
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.699, -93.146

Flooding occurred over several areas of Dallas County. These specific locations include a section of Highway 65 near its intersection with Valley Road, a section of Highway 73 near its intersection with Rocket Road, a section of Highway C three miles northeast of Buffalo, and a section of Highway JJ near its intersection with Highway 32.

Hail, Wright

When
April 22, 7:07 AM CST
Where
Wright County, 0.55 mi E of Grovespring
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.400, -92.610

Hail, Webster

When
April 22, 7:17 AM CST
Where
Webster County, 0.88 mi NE of Marshfield
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.340, -92.910

Hail, Shannon

When
April 22, 7:41 AM CST
Where
Shannon County, 9 mi N of Blue Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
37.180, -91.660

Hail, Texas

When
April 22, 7:50 AM CST
Where
Texas County, 0.69 mi S of Cabool
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.120, -92.100

Hail, Texas

When
April 22, 7:56 AM CST
Where
Texas County, 1.79 mi WNW of Cabool
Measured
0.75 in hail
Reported by
Public
Coordinates
37.140, -92.130

Hail, McDonald

When
April 22, 8:07 AM CST
Where
McDonald County, 4.15 mi S of Havenhurst
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.520, -94.380

Hail, McDonald

When
April 22, 8:35 AM CST
Where
McDonald County, Powell
Measured
1 in hail
Reported by
Post Office
Coordinates
36.620, -94.180

Hail, Barry

When
April 22, 8:56 AM CST
Where
Barry County, Purdy
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.820, -93.920

Hail, Christian

When
April 22, 9:00 AM CST
Where
Christian County, 0.55 mi E of Clever
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.030, -93.470

Hail, Barry

When
April 22, 9:10 AM CST
Where
Barry County, 0.55 mi E of Jenkins
Measured
0.75 in hail
Reported by
Public
Coordinates
36.770, -93.670

Hail, Stone

When
April 22, 9:15 AM CST
Where
Stone County, 0.69 mi N of Crane
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.910, -93.570

Hail, Douglas

When
April 22, 9:21 AM CST
Where
Douglas County, 0.88 mi SE of Gentryville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.860, -92.360

Hail, Stone

When
April 22, 9:40 AM CST
Where
Stone County, 0.69 mi N of Galena
Measured
1 in hail
Reported by
Public
Coordinates
36.810, -93.470

Hail, Stone

When
April 22, 9:45 AM CST
Where
Stone County, 0.69 mi N of Galena
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.810, -93.470

Hail, Newton

When
April 22, 2:38 PM CST
Where
Newton County, Neosho
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.870, -94.370

Hail, Newton

When
April 22, 2:38 PM CST
Where
Newton County, Neosho
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.870, -94.370

Hail, Barry

When
April 22, 2:39 PM CST
Where
Barry County, 2.16 mi NW of Ridgley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.720, -94.060

Hail, Barry

When
April 22, 2:48 PM CST
Where
Barry County, 2.76 mi N of Ridgley
Measured
1 in hail
Reported by
Public
Coordinates
36.740, -94.030

Hail, Greene

When
April 22, 3:13 PM CST
Where
Greene County, Republic
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -93.480

Hail, Lawrence

When
April 22, 3:20 PM CST
Where
Lawrence County, Aurora
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.970, -93.720

Hail, Greene

When
April 22, 3:24 PM CST
Where
Greene County, Republic
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.120, -93.480

Hail, Lawrence

When
April 22, 3:30 PM CST
Where
Lawrence County, Aurora
Measured
0.88 in hail
Reported by
Public
Coordinates
36.970, -93.720

Hail, Barry

When
April 22, 3:39 PM CST
Where
Barry County, 0.56 mi W of Seligman
Measured
0.88 in hail
Reported by
Public
Coordinates
36.520, -93.940

Hail, Lawrence

When
April 22, 3:39 PM CST
Where
Lawrence County, Aurora
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
36.970, -93.720

Hail, Barry

When
April 22, 3:50 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
0.88 in hail
Reported by
Public
Coordinates
36.920, -93.930

Hail, Stone

When
April 22, 4:00 PM CST
Where
Stone County, 0.69 mi N of Crane
Measured
0.88 in hail
Reported by
Public
Coordinates
36.910, -93.570

Hail, Barry

When
April 22, 4:10 PM CST
Where
Barry County, 0.56 mi W of Seligman
Measured
0.88 in hail
Reported by
Public
Coordinates
36.520, -93.940

Hail, Christian

When
April 22, 5:00 PM CST
Where
Christian County, 1.1 mi E of Billings
Measured
1.75 in hail
Reported by
Public
Coordinates
37.070, -93.550

Thunderstorm Wind, Christian

When
April 22, 5:07 PM CST
Where
Christian County, 0.55 mi E of Clever
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.030, -93.470

Severe thunderstorm wind gusts damaged siding and blew shingles off a few homes in Clever.

Hail, Stone

When
April 23, 2:49 PM CST
Where
Stone County, 0.89 mi SW of Lampe
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.560, -93.440

Hail, St. Clair

When
April 23, 3:00 PM CST
Where
St. Clair County, 2.14 mi SSE of Ohio
Measured
1.75 in hail
Reported by
Public
Coordinates
38.140, -93.840

Hail, Stone

When
April 23, 3:02 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.630, -93.420

Hail, Miller

When
April 23, 3:20 PM CST
Where
Miller County, 1.77 mi ESE of Iberia
Measured
1.25 in hail
Reported by
Insurance Company
Coordinates
38.090, -92.290

Hail, Stone

When
April 23, 3:25 PM CST
Where
Stone County, 0.69 mi N of Galena
Measured
0.75 in hail
Reported by
County Official
Coordinates
36.810, -93.470

Hail, Stone

When
April 23, 3:33 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.630, -93.420

Hail, Pulaski

When
April 23, 3:55 PM CST
Where
Pulaski County, 2.64 mi NE of Bloodland
Measured
0.75 in hail
Reported by
Public
Coordinates
37.710, -92.120

Hail, Newton

When
April 23, 4:25 PM CST
Where
Newton County, Neosho
Measured
0.75 in hail
Reported by
Public
Coordinates
36.870, -94.370

Hail, Dade

When
April 23, 4:56 PM CST
Where
Dade County, 1.3 mi ENE of Lockwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.390, -93.950

Thunderstorm Wind, Jasper

When
April 23, 4:56 PM CST
Where
Jasper County, 1.3 mi ENE of Smithfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.180, -94.600

Hail, Barry

When
April 23, 5:27 PM CST
Where
Barry County, 1.67 mi E of Seligman
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.520, -93.900

Thunderstorm Wind, Vernon

When
April 23, 6:11 PM CST
Where
Vernon County, 0.88 mi NE of Deerfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.840, -94.510

Severe thunderstorm wind gusts downed a few large limbs.

Thunderstorm Wind, Lawrence

When
April 23, 6:34 PM CST
Where
Lawrence County, Aurora Meml Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.970, -93.700

Thunderstorm Wind, Lawrence

When
April 23, 6:35 PM CST
Where
Lawrence County, Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.970, -93.720

Severe thunderstorm wind gusts downed several large trees in the city of Aurora.

Thunderstorm Wind, Greene

When
April 23, 7:12 PM CST
Where
Greene County, Ash Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.320, -93.580

Severe thunderstorm wind gusts destroyed a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94879, 94880, 94881, 94882, 94883, 94884, 94885, 94886, 94888, 94889, 94891, 94892, 94893, 94895, 94896, 94898, 94899, 94900, 94901, 94903, 94904, 94905, 94970, 94973, 94906, 94907, 94908, 94909, 94910, 94911, 94913, 94914, 94915, 94916, 94917, 94918, 94919, 94920, 94921, 94922, and more.